Quasi-spherical approach for seismic wave modeling in a 2-D slice of a global Earth model with lateral heterogeneity

Genti Toyokuni, Hiroshi Takenaka, Yanbin Wang, Brian L.N. Kennett

Research output: Contribution to journalArticle

18 Citations (Scopus)


For iterative calculations of synthetic seismograms with limited computer resources, a fast and accurate modeling method is needed. Axisymmetric modeling has often been used in global seismology to restrict computational time and storage. This approach can correctly model 3-D geometrical spreading effects with computational times comparable to 2-D methods, but cannot treat asymmetric structures about the source axis. To overcome this problem, a new approach is proposed for seismic wave propagation in a 2-D slice through a global Earth model with lateral heterogeneity. The elastodynamic equation for spherical coordinates is not solved in the conventional spherical domain but instead in the "quasi-spherical domain" using the finite-difference method. The validity and efficiency of this technique is illustrated with numerical examples including subduction zone structures.

Original languageEnglish
Pages (from-to)1-4
Number of pages4
JournalGeophysical Research Letters
Issue number9
Publication statusPublished - May 16 2005
Externally publishedYes


ASJC Scopus subject areas

  • Geophysics
  • Earth and Planetary Sciences(all)

Cite this